Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2024, 11:30 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2024, 11:30 PM MDT (05:30 UTC)
- Expired
- Jun 1, 2024, 12:30 AM MDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -109 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
557
WUUS53 KDDC 010530
SVRDDC
KSC075-093-010630-
/O.NEW.KDDC.SV.W.0101.240601T0530Z-240601T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1230 AM CDT Sat Jun 1 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Hamilton County in southwestern Kansas...
Kearny County in southwestern Kansas...
* Until 130 AM CDT/1230 AM MDT/.
* At 1229 AM CDT/1129 PM MDT/, severe thunderstorms were located
along a line extending from 14 miles southwest of Leoti to 12 miles
southwest of Kendall, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Kendall around 1235 AM CDT.
Other locations in the path of these severe thunderstorms include
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10157 3826 10110 3787 10110 3774 10115
3773 10122 3777 10176
TIME...MOT...LOC 0529Z 296DEG 22KT 3830 10148 3779 10167
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL1 follow-up statement
668
WWUS53 KDDC 010600
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
100 AM CDT Sat Jun 1 2024
KSC075-010610-
/O.CAN.KDDC.SV.W.0101.000000T0000Z-240601T0630Z/
Hamilton KS-
100 AM CDT Sat Jun 1 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMILTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 3825 10153 3826 10110 3787 10110 3774 10115
3773 10122 3775 10152
TIME...MOT...LOC 0600Z 296DEG 22KT 3822 10128 3771 10147
$$
KSC093-010630-
/O.CON.KDDC.SV.W.0101.000000T0000Z-240601T0630Z/
Kearny KS-
100 AM CDT Sat Jun 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR KEARNY COUNTY...
At 100 AM CDT, severe thunderstorms were located along a line
extending from 18 miles northwest of Deerfield to 11 miles northwest
of Ulysses, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lakin and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These are dangerous storms, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.
&&
LAT...LON 3825 10153 3826 10110 3787 10110 3774 10115
3773 10122 3775 10152
TIME...MOT...LOC 0600Z 296DEG 22KT 3822 10128 3771 10147
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:27 PM MDT, 7 hours 3 minutes earlier. Its key messages:
- Several more opportunities of rain in the forecast from tonight through Monday morning
- Highest severe risk looks to be Saturday with downburst winds being the main threat
- High confidence in 90 degree temperatures in southwest Kansas early next week
Area forecast discussion, May 31, 4:27 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 527 PM CDT Fri May 31 2024 .KEY MESSAGES... - Several more opportunities of rain in the forecast from tonight through Monday morning - Highest severe risk looks to be Saturday with downburst winds being the main threat - High confidence in 90 degree temperatures in southwest Kansas early next week && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 200 PM CDT Fri May 31 2024 18z observation show residual cloud cover from last nights storms and a passing shortwave in central and southwest Kansas keeping temperatures down across the region. In the upper levels a shortwave moving over the Colorado rockies is developing and thunderstorms are starting to form along the I-25 corridor. For tonight storms are expected to develop from the Denver metro south to near Trinidad through the afternoon and approach southwest Kansas between 00-02Z. CAPE values at this time are forecast to be around 750-1000 J/kg and bulk shear will be in the 40 kt range so marginal severe storms are possible with hail up to quarters and gusty winds mainly from the Colorado border to US 83. Highest rainfall amounts will also be in these areas as we could see 0.25-0.75 inches of rain in the stronger storms. Storms should progress eastward after midnight and become more isolated to widely scattered before ending by sunrise. Saturday we will start out with residual cloud cover in the east and sunshine in the west. By mid to late morning short term models are showing an upper level shortwave in southwest Kansas and HRRR/RAP models both have a line of convection breaking out around 18Z along the US283 corridor. Storms will most likely have an low CAPE in the lower levels and around 1500 J/kg CAPE in the mid to upper levels and 40 kts bulk shear. These initial storms could have the threat of hail to golf ball size and wind gusts to 60 mph. Storms should quickly move into central Kansas by late afternoon. Saturday night another 700 mb shortwave should develop thunderstorms in eastern Colorado and enter western Kansas by around 03Z. If this area isn't affected by the afternoon convection we should have enough CAPE and shear that severe storms with quarter hail and winds over 60 mph are possible. As the storms move further east the HRRR has the complex evolving into a long squall line moving through much of western Kansas during the overnight hours spreading widespread rainfall and downburst potential through 08Z. Depending on how much instability we have remaining from the afternoon convection will largely determine the severe threat for the overnight storms. SPC has the whole area under a slight risk mainly for wind gusts and this is certainly the case Saturday night. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 200 PM CDT Fri May 31 2024 Ensembles show the upper level pattern in the long term staying mainly zonal through next Tuesday and then a large ridge developing for Wednesday and Thursday. Overall it should be mainly quiet with the exception of Sunday where another passing shortwave will develop in northeast Colorado and thunderstorms are expected to move across mainly northwest and north central Kansas. These storms should also drop an outflow boundary/cold front for Monday. Ensemble clusters for temperatures next week are showing higher confidence of 90 degree temperatures next week with the mean of the ensembles in the lower 90s and some of the outliers in the upper 90 degree range. With the warmer air mass in the desert southwest expanding into the central and southern plains forecasting 850 mb temperatures in the 22-25(C) range and the lack of clouds and storms we have high confidence in this warmer stretch of weather. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 526 PM CDT Fri May 31 2024 Light easterly wind this evening with VFR conditions as the cu field remains around 7kft. Clusters of high plains convection may be coming out of Colorado after about 5z and spreading across west central KS, potential reaching vicinity of GCK/LBL and possible even DDC between 7 and 9z. Low chance for briefly reduced visibility in moderate to heavy rain. HRRR model suggest some risk for LIFR type stratus or fog development near or at KHYS around 10-14 UTC. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Russell
Hazardous weather outlook, May 31, 2:15 AM MDT, 21 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 315 AM CDT Fri May 31 2024 KSZ030-031-043>046-061>066-074>081-084>090-010815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 315 AM CDT Fri May 31 2024 /215 AM MDT Fri May 31 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible after 6pm today. The main hazards will be locally heavy rainfall, wind gusts up to 65 mph and hail up to quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to widely scattered strong to severe thunderstorms will be possible Saturday and Sunday evening. Locally heavy rainfall, wind gusts up to 65 mph and large hail will be the main hazard from the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but rainfall reports are encouraged.
In the hours before
Special weather statement, May 31, 7:11 PM MDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 PM CDT Fri May 31 2024
KSZ077-078-010145-
Gray KS-Ford KS-
811 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD AND EAST
CENTRAL GRAY COUNTIES THROUGH 845 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Howell, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Ford
and east central Gray Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 10033 3787 10013 3772 9995 3758 10026
TIME...MOT...LOC 0111Z 332DEG 4KT 3777 10019
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial weather statement, May 31, 7:14 PM MDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
814 PM CDT Fri May 31 2024
KSZ084-010145-
Morton KS-
814 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MORTON COUNTY THROUGH
845 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Elkhart around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10202 3716 10202 3716 10156 3700 10155
TIME...MOT...LOC 0114Z 284DEG 10KT 3706 10190
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, May 31, 10:30 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
1030 PM MDT Fri May 31 2024
KSZ061-010500-
Hamilton KS-
1030 PM MDT Fri May 31 2024
...STRONG THUNDERSTORMS WILL IMPACT HAMILTON COUNTY THROUGH 1100 PM
MDT...
At 1030 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Tribune to near Bristol.
Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3826 10204 3826 10154 3796 10154 3776 10204
TIME...MOT...LOC 0430Z 302DEG 30KT 3844 10165 3816 10232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, May 31, 11:03 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1203 AM CDT Sat Jun 1 2024
KSZ061-062-010530-
Kearny KS-Hamilton KS-
1203 AM CDT Sat Jun 1 2024
...STRONG THUNDERSTORMS WILL IMPACT HAMILTON AND NORTHWESTERN KEARNY
COUNTIES THROUGH 1230 AM CDT/1130 PM MDT/...
At 1203 AM CDT/1103 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Tribune
to 8 miles south of Coolidge. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Syracuse around 1110 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3819 10205 3826 10203 3826 10142 3774 10159
3782 10204
TIME...MOT...LOC 0503Z 299DEG 28KT 3825 10165 3792 10199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, May 31, 11:27 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1227 AM CDT Sat Jun 1 2024
KSZ043-061>063-010630-
Finney KS-Kearny KS-Hamilton KS-Scott KS-
1227 AM CDT Sat Jun 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES THROUGH 130 AM
CDT/1230 AM MDT/...
At 1226 AM CDT/1126 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Leoti to
9 miles south of Syracuse. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Kendall around 1235 AM CDT.
Other locations in the path of these storms include Lakin and
Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3826 10147 3826 10113 3845 10113 3844 10091
3774 10118 3775 10165
TIME...MOT...LOC 0526Z 284DEG 24KT 3831 10138 3784 10178
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, May 31, 11:28 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1228 AM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM Tstm Wnd Gst 1 N Syracuse 38.00N 101.75W
06/01/2024 M63 MPH Hamilton KS AWOS
AWOS station K3K3 Syracuse.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:04 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 41 min |
| May 31, 6:43 PM MDT | Special Weather Statement | DDC | Clark | 32 min |
| May 31, 6:45 PM MDT | Special Weather Statement | DDC | Morton | 30 min |
| May 31, 6:47 PM MDT | Special Weather Statement | DDC | Ford | 28 min |
| May 31, 7:11 PM MDT | Special Weather Statement | DDC | Ford | 34 min |
| May 31, 7:14 PM MDT | Special Weather Statement | DDC | Morton | 31 min |
| May 31, 10:30 PM MDT | Special Weather Statement | DDC | Hamilton | 30 min |
| May 31, 11:03 PM MDT | Special Weather Statement | DDC | Hamilton | 27 min |
| May 31, 11:27 PM MDT | Special Weather Statement | DDC | Kearny | 63 min |
| Jun 1, 12:05 AM MDT | Special Weather Statement | DDC | Grant | 55 min |
| Jun 1, 12:09 AM MDT | Special Weather Statement | DDC | Finney | 51 min |
| Jun 1, 12:16 AM MDT | Special Weather Statement | DDC | Scott | 59 min |
| Jun 1, 12:28 AM MDT | Special Weather Statement | DDC | Kearny | 32 min |
| Jun 1, 12:50 AM MDT | Special Weather Statement | DDC | Finney, Gray, Haskell, Lane | 55 min |
| Jun 1, 1:36 AM MDT | Special Weather Statement | DDC | Hodgeman, Ness | 54 min |
| Jun 1, 1:40 AM MDT | Special Weather Statement | DDC | Ford, Gray, Meade, Seward | 65 min |
| Jun 1, 2:29 AM MDT | Special Weather Statement | DDC | Pawnee, Rush | 61 min |
| Jun 1, 2:32 AM MDT | Special Weather Statement | DDC | Hodgeman, Ness | 28 min |
| Jun 1, 2:36 AM MDT | Special Weather Statement | DDC | Clark, Edwards, Ford, Meade | 69 min |
| Jun 1, 4:11 PM MDT | Special Weather Statement | DDC | Hamilton, Kearny | 49 min |
| Jun 1, 4:17 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 43 min |
| Jun 1, 4:21 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 39 min |
| Jun 1, 4:32 PM MDT | Special Weather Statement | DDC | Grant, Stanton | 43 min |
| Jun 1, 4:41 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jun 1, 5:02 PM MDT | Special Weather Statement | DDC | Kearny | 28 min |
| Jun 1, 5:13 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 47 min |
| Jun 1, 5:25 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| Jun 1, 5:33 PM MDT | Special Weather Statement | DDC | Scott | 42 min |
| Jun 1, 5:43 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jun 1, 5:57 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.